The maturity structure of debt, monetary policy and expectations stabilization
This paper identifies a channel by which changes in the size and composition of government debt might generate macroeconomic instability in a standard New Keynesian model. The mechanism depends on failures of Ricardian equivalence because of learning dynamics. Under rational expectations, the model has the prediction that Ricardian equivalence holds, and the scale and composition of public debt held by households is irrelevant to the determination of inflation and output. Under learning, holdings of the public debt are perceived as net wealth, with the resulting expenditure effects shown to be destabilizing, depending on both the scale and composition of the public debt. Very short and long average debt maturities are conducive to stability, while short-to-medium average maturities tend to generate instability in the sense that much more aggressive monetary policy is required to prevent divergent learning dynamics. More heavily indebted economies are more sensitive to adjustments in maturity structure. This suggests there might be considerations, aside from the presumed stimulus from large-scale asset purchases via lower longer-term interest rates, that are relevant to evaluating recent proposals for further quantitative easing in the United States.
|Date of creation:||2011|
|Date of revision:|
|Contact details of provider:|| Postal: |
Web page: http://www.EconomicDynamics.org/society.htm
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Troy Davig & Eric M. Leeper, 2007.
"Fluctuating Macro Policies and the Fiscal Theory,"
in: NBER Macroeconomics Annual 2006, Volume 21, pages 247-316
National Bureau of Economic Research, Inc.
- Leeper, Eric M., 1991. "Equilibria under 'active' and 'passive' monetary and fiscal policies," Journal of Monetary Economics, Elsevier, vol. 27(1), pages 129-147, February.
- Marc P. Giannoni & Michael Woodford, 2003.
"Optimal Interest-Rate Rules: I. General Theory,"
506439000000000384, UCLA Department of Economics.
When requesting a correction, please mention this item's handle: RePEc:red:sed011:1287. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christian Zimmermann)
If references are entirely missing, you can add them using this form.